MAUDE Adverse Event Report: REFER TO SECTION H10 MICRUSPHERE XL 10MMX28CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 MICRUSPHERE XL 10MMX28CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SSR18102820
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).Based on the embolic coil damage noted during the product investigation, this event meets the required criteria for mdr reporting.Information regarding patient age, gender, weight, medical history, race, and ethnicity was not provided.Date of event: the event occurred in 2018; however, the month and day are unknown.Procode: krd/hcg.(b)(4).Initial reporter - the customer contact information, including first name, phone, fax, and e-mail address, was not reported.(b)(4).[complaint conclusion] as reported by a healthcare professional, during a coil embolization of an aneurysm, the sheath ripped when the 10mm x 28cm micrusphere xl (ssr18102820/l10422) thermo-mechanical coil was moved into the unspecified microcatheter.No patient complications occurred as a result of the event.There was no procedural delay.Multiple attempts were made without success to obtain additional information.The 10mm x 28cm micrusphere xl was returned for evaluation.The returned package label matched the complaint information.The length of the introducer proximal to the resheathing tool was almost to its minimum.The device positioning unit (dpu) core wire was kinked at approximately 5 centimeters (cm), 38 cm, 52 cm, and 80 cm from the proximal end of the device.The device was returned with the embolic coil exposed outside the green introducer.The device protruded from the introducer and re-entered at a location just proximal to the green section of the introducer.A significant length of introducer between the points where the device protruded was left containing no part of the device.The embolic coil ball tip was present and intact.The embolic coil was stretched, exposing the blue suture.The embolic coil protruding from the introducer was viewed under microscope and no kinks were observed at the protrusion.The dpu core wire protruded from the introducer just proximal of the articulating joint.The distal outer sheath had not softened, indicating no attempt to detach the device was made.No damage was observed to the v-notch of the resheathing tool.The device could not be advanced due to the condition of the device protruding from the introducer.A review of manufacturing documentation associated with this lot revealed that several units were rejected for coil damage.However, all product rejected during manufacturing was identified as scrap and properly accounted for.There were no nonconformances related to device manufacture or inspection.The complaint of damage to the coil introducer was confirmed.Because the dpu core wire and embolic coil have protruded from the skive of the translucent introducer sheath distal to the resheathing tool, the device introducer was damaged.The complaint description indicates that the introducer was damaged during movement of the coil into the microcatheter.With the limited information available and without the return of the concomitant microcatheter, the cause of the reported damage cannot be determined.It is possible that the dpu core wire may have been kinked prior to insertion of the device into the microcatheter from user mishandling, which could have resulted in device resistance to advancement within the delivery system and eventually protrusion from the introducer.It is also possible that the rotating hemostasis valve (rhv) was over-tightened.The instructions for use (ifu) cautions against over-tightening the rhv around the introducer, as it may damage the introducer and/or the embolic coil.The embolic coil may have stretched when retracted and this may have been when the protrusion of the dpu core wire from the skive of the translucent introducer sheath could have occurred.Proper unsheathing and resheathing functionality is verified for 100% of devices when the introducer lock is formed.Thus, it is unlikely that the device left the manufacturing facility with the observed damage to the introducer or with the dpu core wire protruding from the skive of the translucent introducer sheath.Also, the embolic coil was observed to be subject to stretching, which is likely a result of excessive pull force.100% of embolic coils are inspected for stretching and 100% of dpu core wires are inspected for kinks.Thus, it is unlikely that the device left the manufacturing facility with the observed damage.The instructions for use (ifu) contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.The device did not present any obvious indication of manufacturing defect or anomaly that could have contributed to the event as reported.Neither the product analysis nor the device history review suggests that the failure could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the sample article; however, it is possible that procedural and handling factors, including device manipulation, may have contributed to the reported failure and additional damage noted on the returned system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of an aneurysm, the sheath ripped when the 10mm x 28cm micrusphere xl (ssr18102820/l10422) thermo-mechanical coil was moved into the unspecified microcatheter.No patient complications occurred as a result of the event.There was no procedural delay.Multiple attempts were made without success to obtain additional information.Evaluation of the returned product revealed stretching of the embolic coil.

Brand Name
MICRUSPHERE XL 10MMX28CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key7945509
Report Number3008114965-2018-00763
Device Sequence Number19067946
Product Code KRD
UDI-Device Identifier00878528009900
UDI-Public00878528009900
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K073442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Catalogue NumberSSR18102820
Device Lot NumberL10422
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/02/2018
Initial Report FDA Received Date10/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1